Creator of 'Dilbert' comic speaks out after stepson's overdose death, Livermore police issues warning to parents

EMBED </>More Videos

A warning was issued Tuesday for parents after two teens died in the last two days from suspected opioid overdoses. (Video by Scott Adams)

A warning was issued Tuesday for parents after two teens died in the last two days from suspected opioid overdoses.

The Livermore Police Department is still investigating the deaths but wants people to know in case there are tainted drugs on the streets.

Scott Adams, the creator of the comic Dilbert, took to social media on Monday with a heartwrenching account of his stepson's overdose. While Livermore police are not naming the teens who died, Adams believes his stepson is one of the two people they're talking about in their warning.


"My stepson, the little boy that I'd raised since the age of two, was dead," said an emotional Adams' in a Periscope video he posted to his Twitter account. Posted on October 1, the video has been viewed more than 100,000 times.

Adams' ex-wife called him Sunday with the terrible news -- 18-year-old Justin Miles was found dead in his room.

"The coroner found a fentanyl patch on his arm. If you don't know what a fentanyl patch is, I didn't know either," said Adams. He goes on to describe in detail watching the coroner remove his son's body from the home.

RELATED: News anchor reports on her own daughter's overdose death

Adams talks about Justin's problems with addiction, the broader opioid epidemic, and fentanyl-laced drugs being imported from China.

Adams says in addition to the fentanyl patch that the teen may have also been trying to "score" Xanax. His overdose death on Sunday and the death of a second teenager on Monday prompted Livermore police to post a warning to Facebook.

"It's going to take a couple weeks to get tests back to be able to confirm what caused their death, but in the meantime, we don't want to wait and take an opportunity to educate our community," said Lt. John Hurd, Livermore Police Department.


Police are looking into any possible connections between the deaths. A synthetic and highly addictive painkiller may also be involved.

"In Alameda County, we've found drugs tainted or mixed with fentanyl. Fentanyl can be a deadly combination," said Lt. Hurd.

Livermore has had four overdose deaths so far this year, which is highly unusual, says Lt. Hurd.

Mike Sena's organization, Northern California Regional Intelligence Center, tracks overdoses nationwide. The numbers for 2016 alone are startling.

"We had as many people die in one year as we had die in the entire Vietnam War," said Sena, to give some perspective on the opioid epidemic.

RELATED: Fentanyl exposure leads Alameda County sheriff's sergeant to save detective's life

He's created a reporting app, called OD Map, for first responders to use when they encounter overdoses. It maps the drug incidents so trends can be detected.

"If there is a bad batch of drugs that's killing people, what's going on in real time rather than waiting for the deaths to pile up," said Sena. "When these threats happen or an overdose occurs, we define that in real time to find out what the culprit is, identify where that threat is coming from."

Sena says the tracking tool is used widely on the East Coast and, as the opioid epidemic has swept west, they're working to get more agencies to use it here.

A month ago, Livermore police started carrying the opioid antidote Narcan and it's already saved several lives.

For more resources for preventing prescription drug abuse, visit this page.

Below is a letter sent by the Livermore School District to parents regarding the deaths of the two teens:

Dear Parents and Guardians of Livermore Students,

Members of our high school communities are deeply saddened by recent news of the untimely passing of two Livermore teenagers. Because the matter is under investigation by the Livermore Police Department, school officials do not have details or any information to share. Even in the absence of official news, our students are grieving, and our staff has immediately responded in support of our students' needs.

Counselors have been available to students this week and will continue to be available as needed to provide support. We encourage you to talk with your children and let them know that feeling sad or uncertain at this time is understandable, and that counselors at school are there to talk with them and support them through this difficult situation.

We also encourage you to listen to your child during this time, and help support him or her in dealing with loss. Some talking points for you to consider:
  • Allow your child to talk about his or her feelings. Often, death brings up previous experiences with loss. If this is the first loss your child has experienced, your child may not know how to respond and will be looking for your guidance.

  • There isn't a "right" way to feel at this time. Affirm all expressions. It's okay to express feelings honestly.

  • Reaffirm that your child is safe and that your child is loved.

  • Watch for signs of changes in your child's typical behavior (such as aggression, withdrawal, etc.). Talk with your child about these changes, and reach out to the school for support, as needed.

  • Help your child focus on his or her normal routine.


If your child needs support, please do not hesitate to reach out to your school counselor.

For additional information, please see the attached reference provided by the National Association of School Psychologists (NASP) and shared by our school psychologist team, titled "Death and Grief: Supporting Children and Youth."

Thank you for your partnership in the ongoing support of our students.

Sincerely,

Dr. Kelly Bowers
Superintendent of Schools


For more stories and videos related to fentanyl, visit this page.
Related Topics:
drugfentanylprescription drugsoverdosewarningteen killedopioidsLivermore
(Copyright ©2018 KGO-TV. All Rights Reserved.)